Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 43, NWS Tucson, AZ

August 28, 2013Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 28, 2013, 7:43 PM MST for Pima County, Arizona. It was in force for 107 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2013, 7:43 PM MST (02:43 UTC)
Expired
Aug 28, 2013, 9:30 PM MST
In force
107 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 161 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 2.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2013-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2013-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2258 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

660 
WGUS55 KTWC 290243
FFWTWC
AZC019-290430-
/O.NEW.KTWC.FF.W.0043.130829T0243Z-130829T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
743 PM MST WED AUG 28 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 930 PM MST

* AT 731 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING ALONG THE SAN SIMON AND VAMORI WASHES...MAKING AREA ROADS 
  IMPASSIBLE. 

* THE SAN SIMON WASH WAS FLOWING ACROSS HIGHWAY 86 AND ACROSS INDIAN 
  ROUTE 28 WEST OF PISINIMO.  THE VAMORI WASH WAS FLOWING ACROSS     
  INDIAN ROUTE 21 NEAR KOM VO NEAR THE LOCATION WHERE THE SAN SIMON  
  AND VAMORI WASHES MERGE. THIS HIGH FLOW WILL CONTINUE DOWNSTREAM   
  TO THE INTERNATIONAL BORDER...FLOODING LOW WATER CROSSINGS.

THIS REPLACES AND UPGRADES THE SMALL STREAM FLOOD ADVISORY THAT WAS 
TO BE IN EFFECT UNTIL 8 PM FOR WESTERN PIMA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3177 11244 3224 11242 3232 11225 3171 11224

$$

KD
1 follow-up statement
423 
WGUS75 KTWC 290341
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
841 PM MST WED AUG 28 2013

AZC019-290430-
/O.CON.KTWC.FF.W.0043.000000T0000Z-130829T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
841 PM MST WED AUG 28 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
CENTRAL PIMA COUNTY...

AT 829 PM MST...STREAM GAUGES ALONG THE SAN SIMON AND VAMORI WASHES 
HAD CRESTED BUT FLOODING CONTINUED TO IMPACT ROADS CROSSED BY RUNOFF 
FROM HEAVY RAINFALL THAT OCCURRED EARLIER THIS EVENING. THIS 
INCLUDES INDIAN ROUTES 28 WEST OF PISINIMO AND 21 NEAR SANTA CRUZ.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3177 11244 3224 11242 3232 11225 3171 11224

$$

KD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:10 PM MST, 5 hours 33 minutes earlier.

Area forecast discussion, Aug 28, 2:10 PM MST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST WED AUG 28 2013

.SYNOPSIS...AN ADDITIONAL STRONG SHOT OF MOISTURE FROM THE SOUTH AND
SOUTHEAST WILL BE ACCOMPANIED BY A MID LEVEL IMPULSE PUSHING UP FROM
NORTHWEST MEXICO TONIGHT. THIS WILL LEAD TO A QUICK INCREASE IN
THUNDERSTORM COVERAGE BY THIS EVENING WITH SOME STORMS GENERATING
LOCALLY HEAVY RAIN. DEEP MOISTURE WILL COMBINE WITH OCCASIONAL
IMPULSES IN THE SOUTHERLY FLOW TO BRING A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS THE REST OF THE WEEK.

&&

.DISCUSSION...THIS MORNINGS KTWC SOUNDING SHOWS A FAIRLY SIGNIFICANT
INCREASE IN MOISTURE FROM YESTERDAY WITH A PRECIPITABLE WATER VALUE
OF 1.44 INCHES COMPARED TO 1.29 INCHES FROM YESTERDAY MORNING. THE
AIRMASS IS EXPECTED TO BECOME INCREASINGLY MORE MOIST AND UNSTABLE
AS THE DAY WEARS ON WITH ISOLATED TO SCATTERED COVERAGE OF STORMS
THIS EVENING BUT BECOMING SCATTERED TO OCCASIONALLY NUMEROUS LATE
THIS EVENING AS FORCING FROM THE APPROACHING INVERTED TROUGH
CONTINUES TO TRIGGER DEVELOPMENT OF STORMS LATER TODAY.

THE SATELLITE DERIVED BLENDED TOTAL WATER PRODUCT SHOWS PW'S OF
AROUND 1.4 ACROSS SOUTHERN ARIZONA WHICH MATCHES WITH THIS MORNINGS
SOUNDING...BUT MUCH FARTHER SOUTH OVER THE CENTRAL GULF OF
CALIFORNIA AND SURROUNDING AREAS PW VALUES ARE IN EXCESS OF 2.5
INCHES AND THIS 'JUICY' AIR IS PROGGED TO LIFT TO THE NORTH ACROSS
SOUTHWEST AND SOUTH CENTRAL ARIZONA DURING THE NEXT COUPLE OF DAYS
WITH PW'S IN EXCESS OF THE 2 INCH MARK FOR WESTERN DESERTS WITH
VALUES AROUND 1.2 - 1.5 INCHES FOR THE FAR EASTERN ZONES BY
THURSDAY.

LATEST RADAR MOSAIC IS DETECTING MOSTLY ISOLATED SHOWERS AND A FEW
THUNDERSTORMS...MOSTLY ALONG THE INTERNATIONAL BORDER...BUT ALSO A
LARGE BATCH OF SHOWERS MOVING NORTH FROM MEXICO INTO SOUTHERN NEW
MEXICO.

MODELS INDICATE THAT THE INVERTED TROUGH TO OUR SOUTHEAST WILL
CONTINUE TO MAKE PROGRESS INTO SOUTHEAST ARIZONA OVERNIGHT AND BY
FRIDAY EXTEND FROM SOUTHWEST ARIZONA TO THE FOUR CORNERS AREA.
BOTTOM LINE IS SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
AFFECTING MOST OF MY FORECAST AREA THROUGH FRIDAY. THEREAFTER...THE
RIDGE WHICH IS CURRENTLY CENTERED OVER PORTIONS OF MISSOURI AND
ARKANSAS WILL EVENTUALLY RETROGRADE TO A POSITION NORTH AND EAST OF
ARIZONA. THIS WILL RESULT IN LESSER RAIN CHANCES...BUT STILL IN THE
ISOLATED TO SCATTERED CATEGORY EACH DAY THROUGH MIDWEEK.

HIGHS GENERALLY 6 TO 8 DEGS BELOW NORMAL THURSDAY...THEN 2 TO 4 DEGS
BELOW NORMAL FOR FRIDAY AND SATURDAY...NEAR NORMAL FOR SUNDAY...AND
1 TO 3 DEGS ABOVE NORMAL THEREAFTER. LOWS WILL BE NEAR OR SLIGHTLY
ABOVE NORMAL THURSDAY THROUGH SATURDAY...THEN 3 TO 5 DEGS ABOVE
NORMAL FOR SUNDAY THROUGH WEDNESDAY.

&&

.AVIATION...SCT-BKN CLOUDS AT 5-9K FT AGL AND BKN-OVC CLOUDS AT
10-14K FT AGL THRU 29/06Z...THEN SCT-BKN CLOUDS AT 11-16K FT AGL.
SCT TSRA/SHRA WILL OCCUR THRU THE LATE EVENING HOURS TONIGHT...WITH
SCATTERED TO NUMEROUS COVERAGE ON THURSDAY. THE STRONGER TSRA WILL
PRODUCE IFR CIGS/VSBYS AND WIND GUSTS TO NEAR 45 KTS. OTHERWISE...
ELY/SELY SURFACE WIND AT 5-15 KTS THRU THURSDAY AFTERNOON OR 29/19Z.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH FRIDAY...THEN SCATTERED SHOWERS AND THUNDERSTORMS
WILL PERSIST INTO NEXT WEEK. STRONG...GUSTY AND ERRATIC WINDS WILL
OCCUR WITH THE STRONGER THUNDERSTORMS. 20-FOOT WINDS WILL BE EAST TO
SOUTHEAST AROUND 5 TO 15 MPH THROUGH THURSDAY. THEREAFTER...NORMAL
DIURNAL WIND TRENDS WILL RETURN BY THIS WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

PUBLIC...MOLLERE
AVIATION/FIRE WEATHER...ZELL

In the hours before

Special weather statement, Aug 28, 3:07 PM MST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
307 PM MST WED AUG 28 2013

AZZ501-502-282230-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY
INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ-
307 PM MST WED AUG 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
330 PM MST...

AT 301 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AJO...OR 39 MILES SOUTH OF GILA BEND...
MOVING SOUTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...AJO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3222 11293 3246 11308 3250 11281 3244 11273
      3236 11266
TIME...MOT...LOC 2207Z 052DEG 9KT 3239 11283

FRANCIS
Special weather statement, Aug 28, 3:24 PM MST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
324 PM MST WED AUG 28 2013

AZZ502-503-515-282300-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-TOHONO O'ODHAM NATION
INCLUDING SELLS AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES AZ-
324 PM MST WED AUG 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 400 PM
MST...

AT 320 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KITT PEAK...OR 20 MILES EAST OF SELLS...
MOVING WEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...KITT PEAK AND PAN TAK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3187 11171 3204 11170 3206 11149 3190 11147
TIME...MOT...LOC 2223Z 086DEG 7KT 3197 11155

KD
Special weather statement, Aug 28, 3:45 PM MST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
345 PM MST WED AUG 28 2013

AZZ501-502-282330-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY
INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ-
345 PM MST WED AUG 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 430 PM
MST...

AT 339 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHEAST OF AJO...OR 48 MILES SOUTH OF
GILA BEND...MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...WHY...GUNSIGHT AND KUAKATCH.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3198 11261 3202 11289 3234 11281 3232 11260
TIME...MOT...LOC 2245Z 006DEG 10KT 3224 11272

FRANCIS
Special weather statement, Aug 28, 4:32 PM MST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
432 PM MST WED AUG 28 2013

AZZ502-290015-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
432 PM MST WED AUG 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 515 PM
MST...

AT 425 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF SELLS...MOVING WEST AT 10
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...PAPAGO FARMS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3177 11245 3194 11245 3190 11204 3165 11204
TIME...MOT...LOC 2332Z 090DEG 10KT 3181 11214

FRANCIS
Special weather statement, Aug 28, 5:39 PM MST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
539 PM MST WED AUG 28 2013

AZZ505-290115-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
539 PM MST WED AUG 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
615 PM MST...

LOCAL LAW ENFORCEMENT REPORTED A LOCALIZED AREA OF BLOWING DUST
ALONG INTERSTATE 10 NEAR PICACHO.

AREAS AFFECTED INCLUDE...ELOY.

EXPECT REDUCED VISIBILITIES DUE TO BLOWING DUST.

IN ADDITION...BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING
ACCIDENTS THAT MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF
DENSE DUST IS OBSERVED BLOWING ACROSS A ROADWAY...PULL YOUR VEHICLE
OFF THE PAVEMENT AS FAST AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...
SET THE EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF THE BRAKE PEDAL TO
ENSURE BRAKE LIGHTS ARE NOT ILLUMINATED

LAT...LON 3293 11139 3259 11149 3271 11173 3277 11160
      3289 11148

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 5:33 PM MSTSevere Thunderstorm WarningTWCPima42 min
Aug 28, 5:39 PM MSTSpecial Weather StatementTWCPinal36 min
Aug 28, 6:05 PM MSTAreal Flood AdvisoryTWCPima115 min
Aug 28, 9:32 PM MSTAreal Flood WarningTWCPima8 hr
Aug 29, 3:00 PM MSTAreal Flood AdvisoryTWCCochise2 hr

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.